Cushing's syndrome after intra-articular and intradermal administration of triamcinolone acetonide in three pediatric patients

Seema Kumar, Ravinder J. Singh, Ann M. Reed, Aida N. Lteif

Research output: Contribution to journalReview article

61 Scopus citations

Abstract

Background. Intra-articular and intradermal steroids are often used for their antiinflammatory effect. There is limited experience with intra-articular and intralesional administration of corticosteroids in the pediatric age group. Design/Methods. We performed a retrospective chart review of 3 pediatric patients who developed Cushing's syndrome after local administration of triamcinolone acetonide (TCA). Results. Two females 9 and 17 years old, received intra-articular injections of TCA. One patient received multiple injections of TCA into the interphalangeal joints (cumulative dose: 120 mg), whereas the other received a single injection of 40 mg, a dose that is considered to be in the therapeutic range, into the hip joint. The third patient, a 7-year-old female, received multiple intralesional injections of TCA. These patients developed signs and symptoms of hypercortisolism that appeared 4 to 6 weeks after local administration of TCA and lasted for 4 to 6 months after the last dose of TCA. TCA was detectable in the plasma and urine by the liquid chromatography/tandem mass spectrometry method 4 to 5 months after the last dose of the steroid. Conclusions. We noted evidence for Cushing's syndrome in 3 pediatric patients after intra-articular or intradermal administration of TCA. One of them had received a therapeutic dose of TCA. The possibility of hypothalamic-pituitary-adrenal axis suppression should be considered in patients who have received intra-articular or intradermal steroid injections, particularly in those who have had multiple or relatively high doses.

Original languageEnglish (US)
Pages (from-to)1820-1824
Number of pages5
JournalPediatrics
Volume113
Issue number6 I
DOIs
StatePublished - Jun 1 2004

Keywords

  • Cushing's syndrome
  • Intra-articular
  • Intradermal
  • Triamcinolone acetonide

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Cushing's syndrome after intra-articular and intradermal administration of triamcinolone acetonide in three pediatric patients'. Together they form a unique fingerprint.

  • Cite this